North Carolina, 2004

Hail and Damaging Wind in North Carolina, July 18, 2004

July 18, 2004 · NWS RNK · 4 events in 2 counties and zones

Thunderstorms during the evening of the 18th produced penny sized hail in Ennice. Thunderstorms downed trees and produced nickel size hail near Dobson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the evening of the 18th produced penny sized hail in Ennice. Thunderstorms downed trees and produced nickel size hail near Dobson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 1:18 PM EST, 5 hours 9 minutes earlier.

Area forecast discussion, Jul 18, 1:18 PM EST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
218 PM EDT SUN JUL 18 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...
UPR LOW CENTERED OVER ERN OH/WRN PA SWINGING A WEAK VORT THRU THE
SRN APPS REGION WHICH TOGETHER WITH AFTN HEATING AND SOME WEAK
CONVERGENCE IS HELPING TO KICK OFF A FEW SMALL SHOWERS OVER THE CWA
ATTM.  OTHER FOCUS FOR CONVECTION IS WELL EAST TOWARD THE COAST
ALONG STALLED FRONTAL BNDRY.  DYNAMICS VERY WEAK SO NOT EXPECTING
ACTIVITY TO MAKE IT MUCH PAST SUNSET.

TMRW UPR TROF AXIS SITS OVER SPINE OF THE APPS AND SHUD PROVIDE JUST
ENUF COLD AIR ALOFT TO DESTABILIZE THINGS IN THE AFTN...PRODUCING
SCTD TO WIDELY SCTD SHOWERS AND TSTMS...BUT AGAIN LOSS OF HEATING IN
THE EVENING WILL MORE THAN LIKELY BRING CONVECTION TO AN END.

UPR TROF BEGINS PULLING OUT TUE AND TUE NIGHT JUST AS MORE S/WV
ENERGY DROPS DOWN OUT OF THE GREAT LAKES REGION AND HEADS TOWARD THE
MID-ATL STATES.  MOST OF THIS ENERGY WILL PASS TO OUR NORTH...AND
850 NW FLOW AHEAD OF THIS WAVE WILL ALSO HELP TO INHIBIT
CONVECTION.

WE SHUD SEE A WARM UP THRU THIS PD AS THE UPR LOW PULLS OUT AND 850
TEMPS WARM TO MORE SEASONAL LEVELS.
&&

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...
DID NOT CHANGE MUCH IN EXTENDED PORTION OF THE FCST.  DROPPED POPS
TO SLGT CHC WED AFTN AS WHATS LEFT OF THE WAVE IS STILL TRYING TO
PUSH SOUTH THRU THE CWA.  AFTN HEATING MAY BE ABLE TO TRIGGER
SOMETHING...BUT CHCS DO LK SLIM.

GFS HAS BETTER WAVE MOVING FROM THE WEST THU AS UPR S/WV RIDGE
BREAKS DOWN AND SFC LOW/FRONT APPROACHES...CONSISTENT WITH YDAYS
RUN...SO BUMPED POPS UP CLOSE TO 40 WEST...SLGT CHC EAST.

FRONT PUSHES THRU SLOWLY FROM FRI THRU SUN AS UPR WINDS BACK AHEAD
OF TROF DIGGING OVER THE MIDWEST STATES. WAVE FORMING ALONG THE
FRONT LATE IN THE WEEKEND COULD RESULT IN SOME FAIRLY SIGNIFICANT
RAIN.

&&

.AVIATION...
STILL MVFR AT DAN AND ROA BUT EXPECT CIGS AND VSBYS WILL LIFT TO VFR
BETWEEN 18-19Z. SCT CONVECTION THIS AFTERNOON..BEST ORGANIZATION IN
THE NORTHWEST WITH CONVERGENCE AND UPSLOPE PLUS CLOSER TO UPR LOW.
MENTIONED TSRA IN TEMPO GROUP FOR EARLY AFT AT LWB ONLY.
ELSEWHERE...IMPLIED NEARBY CONVECTION WITH VCNTY SINCE WILL BE MORE
ISOLD SOUTH AND EAST. EXPECT VFR CONDITIONS FOR FIRST HALF OF THE
NIGHT AS CONVECTION DIES WITH SUN...THEN MVFR AND SOME IFR WITH
GENERALLY LIGHT FOG WELL AFTER MIDNIGHT. UPR TROF STILL A PLAYER
MONDAY BUT WILL BE OPENING UP AND LIFTING OUT DURING THE DAY.  STILL
EXPECTING SOME SCT TO WIDELY SCT AFTERNOON CONVECTION...PRIMARILY
WEST OF BLUE RDG...BUT MOST OF DAY SHOULD BE VFR.  AS TROF LIFT OUT
AND BETTER MIXING OCCURS WITH A BIT MORE SUN...SFC WINDS BY MIDDAY
EXPECTED TO BE IN THE 5 TO 7KT RANGE FROM GENERALLY A WSTRLY
DIRECTION.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

SHORT TERM...JS
LONG TERM...JS
AVIATION...SK
Hazardous weather outlook, Jul 18, 5:12 AM EST, 13 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 AM EDT SUN JUL 18 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
612 AM EDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

THE EFFECTS OF A SLOW MOVING UPPER AIR DISTURBANCE WILL LINGER
TODAY.  SLOW MOVING SHOWERS MAY CAUSE LOCALIZED HEAVY RAIN.
THIS MAY CAUSE SOME CREEKS AND STREAMS TO RISE RAPIDLY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

The radar

The Roanoke radar (KFCX), 83 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Alleghany

When
July 18, 6:27 PM EST to 6:47 PM EST
Where
Alleghany County, Ennice
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.550, -81.000

Hail, Alleghany

When
July 18, 6:45 PM EST
Where
Alleghany County, Ennice
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
36.550, -81.000

Hail, Surry

When
July 18, 6:45 PM EST
Where
Surry County, Dobson
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.400, -80.717

Thunderstorm Wind, Surry

When
July 18, 7:30 PM EST
Where
Surry County, Dobson
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.400, -80.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5412851, 5412917, 5412918, 5412919.